Alabama, 2002

Hail and Damaging Wind in Alabama, July 21, 2002

July 21, 2002 · NWS TAE · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SUN JUL 21 2002

CURRENTLY:PARTLY SUNNY ACROSS MUCH OF SE ALA/GA AND MOSTLY CLOUDY TO
CLOUDY ACROSS FLA ZONES. SCT DECK AT 3K AND C-BKN10-12K EXCEPT FOR
CIGS AOB 2K ACROSS SRN HALF OF FLA AND ADJ WATERS. RADAR INDICATES
STG TO SEVERE CONVECTION PERSISTING ACROSS S HALF OF FLA ZONES
EXTENDING INTO MAINLY APALACH BAY AND MOVG ESE AROUND 15 MPH. TEMPS
RUNNING 85 TO 90 SE ALA/GA DOWN TO MID 70S ALONG THE COAST. DEW
POINTS 70 TO 75.

DISCUSSION:LOOKING AT THE BIG PIX...MOST OF WIDESPREAD ACTIVE
CONVECTION REMAINS W OF MISS RIVER AND/OR NORTH OF MASON DIXON LINE.
LOCALLY...PERSISTENT UPR TROF DIGGING SWD FROM MID-ATLC ACROSS CWFA
AND INTO CNTRL GULF...CONTS TO DOMINATE LOCAL WEATHER AND LARGE
SCALE PATTERN SHOWS ONLY SLOW CHANGE NEXT FEW DAYS. H5 RUC SHOWS
SEVERAL VORTS ROLLING AROUND BASE WITH ONE APPROACHING FT WALTON
BEACH THAT WILL STIMULATE CONVECTION LATER THIS AFTN OR EARLY
EVENING MAINLY IN AREAS IMPACTED BY WEAK SURFACE REFLECTION OF
TROF...SEA BREEZE AND RESIDUAL BOUNDARIES FROM LAST NIGHT
CONVECTION. SURFACE RIDGE ACROSS SCNTRL FLA KEEPING LO LVL FLOW LGT
SWLY.

SO FAR GA/SE ALA HAS REMAINED IN LARGELY UNMODIFIED AIR WITH
TEMPS EXCEEDING 90 DEGREES...SO WITH ENERGY COMING DOWN BASE OF
TROF...THESE AREAS ALSO PRIMED FOR ACTIVE EVENING OR NIGHT.
PERSISTENT INSTABILITY REFLECTED IN MODEL SOUNDINGS AND TIME HGHT
X-SECTIONS WHICH REVEAL CONT HIGH PWATS...STEEP LI...COOLING ALOFT
AND HIGH CAPES. FOR EXAMPLE AVN TLH SNDG WITH 2.15-2.22 PWAT...
35-37 K INDICES, AND -5 TO -7.5 LI THRU 60 HRS. AVN TIME HGHT CONTS
DEEP LYR MOISTURE. RH PROGS SHOW FLA ZONES WITH BEST MOISTURE.
CONT CONCERNED WITH SATURATED GROUNDS ACROSS MAINLY COASTAL COUNTIES
RECEIVING ADDNL HEAVY RAIN AND THIS MUST BE MONITORED. SO FAR AREA
RIVERS BEHAVING THEMSELVES.

WITH LITTLE CHANGE IN UPR/LWR TROF AND MOIST ONSHORE FLOW INTO MID
WEEK...ABOVE NORMAL CLIMO POPS EXPECTED. ETA CONTS WETTEST AND AVN
DRIEST BUT ALL SHOW MID-HI SCT POPS TONIGHT...HI-SCT TO LIKELY
TOMORROW AND ONLY SMALL DROP PD 3-5. WILL KEEP 4 ZONE ZFP WITH 40-50
PCT POPS TONIGHT AND LIKELY TOMORROW. TEMPS CONT TO MODERATE AND
INFLUENCED BY ONSET OF PRECIP.

MARINE:BUOYS CONT 5 TO 10 NEARSHORE...10 TO 15 OFFSHORE WITH ONE
FOOT SEAS. WILL UP POPS TO WDLY SCT-SCT AND INSERT WINDS AND SEAS
HIGHER NEAR...

FIRE WX:NO CONCERNS.

EXTENDED:BEGINNING MID WEEK TROF FINALLY WASHES OUT AND UPR RIDGE
BUILDS BACK FROM ATLC TO OVER CWFA. THIS HELPS PUSH SURFACE RIDGE
BACK INTO LOCAL AREA...BACK WINDS AND ALLOW RETURN TO NORMAL CLIMO
CONDS DOMINATED BY SEA BREEZE.

PRELIM NUMBERS:
TLH 072 091 073 091 5755
PFN 077 089 077 089 5644
DHN 073 090 074 091 4544
ABY 073 090 073 090 4454
VLD 072 091 072 091 4654

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

BLOCK

In the hours before

Special weather statement, Jul 21, 1:00 PM EST, 5 hours 10 minutes before
FLZ027-211830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT SUN JUL 21 2002

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTERN LIBERTY COUNTY THAT WILL MOVE EAST
AROUND 8 MPH IN WAKULLA COUNTY WITHIN THE NEXT 5 MINUTES.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

24-BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dale

When
July 21, 6:10 PM EST
Where
Dale County, Clopton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.600, -85.433

Dime size hail reported by a SKYWARN spotter.

Thunderstorm Wind, Dale

When
July 21, 7:09 PM EST
Where
Dale County, Skipperville
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -85.550

Downed trees reported by the Dale County EMA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307269, 5307270.